Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 74, NWS Buffalo, NY

August 24, 2025Cayuga County, Oswego County, Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 2025, 2:56 PM EDT for Cayuga County, Oswego County, Wayne County, New York. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2025, 2:56 PM EDT (18:56 UTC)
Expired
Aug 24, 2025, 4:00 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 86 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:57 PM EDTTSTM WND DMGSavannah, NYReports of multiple trees down in Savannah. Time estimated from radar.
Aug 24, 3:10 PM EDTTSTM WND DMGPort Byron, NYSeveral Trees down in Port Byron. Time estimated from radar.
Aug 24, 3:17 PM EDTTSTM WND DMGWeedsport, NYSeveral trees down in Weedsport. Time estimated from radar.
Aug 24, 3:21 PM EDTTSTM WND DMGCato, NYSeveral trees down in Cato. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS51 KBUF 241856
SVRBUF
NYC011-075-117-242000-
/O.NEW.KBUF.SV.W.0074.250824T1856Z-250824T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
256 PM EDT Sun Aug 24 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Eastern Wayne County in western New York...
  Cayuga County in central New York...
  Southwestern Oswego County in central New York...

* Until 400 PM EDT.

* At 255 PM EDT, severe thunderstorms were located along a line
  extending from near Chimney Bluffs State Park to near Clyde to 6
  miles southeast of Lyons, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oswego, Fulton, Fair Haven Beach State Park, Lyons, Clyde, Central
  Square, Sodus, Weedsport, Cato, and Chimney Bluffs State Park.

This includes Interstate 90 near exit 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4327 7620 4324 7621 4322 7619 4320 7621
      4324 7626 4324 7627 4323 7626 4320 7627
      4323 7631 4323 7648 4303 7650 4301 7697
      4311 7698 4331 7712 4333 7708 4331 7697
      4335 7681 4356 7645 4357 7636 4323 7611
TIME...MOT...LOC 1855Z 258DEG 27KT 4326 7698 4313 7689 4302 7687 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
2 follow-up statements
354 
WWUS51 KBUF 241927
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
327 PM EDT Sun Aug 24 2025

NYC011-075-117-242000-
/O.CON.KBUF.SV.W.0074.000000T0000Z-250824T2000Z/
Wayne NY-Cayuga NY-Oswego NY-
327 PM EDT Sun Aug 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EAST CENTRAL WAYNE...CAYUGA AND SOUTHWESTERN OSWEGO COUNTIES...

At 326 PM EDT, severe thunderstorms were located along a line
extending from near Fair Haven Beach State Park to near Cato to
Sennett, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fulton, Central Square, Weedsport, Cato, Phoenix, Ira, Conquest, Port
Byron, Red Creek, and Meridian.

This includes Interstate 90 near exit 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4327 7620 4324 7621 4322 7619 4320 7621
      4324 7626 4324 7627 4323 7626 4320 7627
      4323 7631 4323 7648 4303 7650 4302 7669
      4325 7675 4337 7621 4323 7611
TIME...MOT...LOC 1926Z 266DEG 29KT 4326 7665 4313 7656 4302 7654 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
792 
WWUS51 KBUF 241952
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
352 PM EDT Sun Aug 24 2025

NYC011-075-117-242001-
/O.EXP.KBUF.SV.W.0074.000000T0000Z-250824T2000Z/
Wayne NY-Cayuga NY-Oswego NY-
352 PM EDT Sun Aug 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAYNE...CAYUGA
AND SOUTHWESTERN OSWEGO COUNTIES WILL EXPIRE AT 400 PM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4327 7620 4324 7621 4322 7619 4320 7621
      4324 7626 4324 7627 4323 7626 4320 7627
      4323 7631 4323 7648 4303 7650 4302 7669
      4325 7675 4337 7621 4323 7611
TIME...MOT...LOC 1951Z 258DEG 27KT 4330 7641 4317 7632 4306 7630 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:08 AM EDT, 8 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 6:08 AM EDT, 8 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
608 AM EDT Sun Aug 24 2025

.SYNOPSIS...
A cold front will slowly cross the Lower Lakes with showers and a
few thunderstorms today. A much cooler airmass filtering into the
Lower Lakes tonight will bring below normal temperatures and
unsettled weather through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
A vertically-stacked low gyrating over James Bay will push a cold
front east through the region today.  The initial round of showers
will work east across the region this morning, and then be followed
by another potential round by this afternoon. This latter round
would mainly be for areas east of the Genesee Valley, especially
from the Finger Lakes region into the interior of the North Country
this afternoon. That being said...this will 'highly' be dependent on
the speed of the cold front, and also the amount of instability
being able to re-build again this afternoon.

Tonight...the departure of the cold front and the dry slot moving
into the Lower Lakes should all but bring an end to the bulk of the
shower activity and any thunderstorms. After that...a much cooler
airmass will already be pouring into the region (850 mb temps
falling to +7C to +9C) which may spawn a few lake induced showers by
Monday morning. Now for the best part...the cooler conditions should
make for a nice night to open up the windows. Hence no need for the
air conditioners. Lows will be found primarily in the 50s overnight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Monday through Tuesday night will feature surface temperatures 7 to
15 degrees below normal as a cold upper level trough passes through
the region. Temperatures at 850 hPa will lower to 4 - 6C which will
fall within the lower 10 percent per Buffalo sounding climatology.

This cold airmass will yield showers and thunderstorms, especially
during the afternoon hours. Steep lapse rates may even bring some
small hail, while lake effect rain will become embedded downwind
of the Lakes.

Lake effect rain will likely be organized the greatest through the
overnight hours, retracting back to the shoreline within a light
overnight wind flow...and then become cellular through the morning
hours with the increasing mixing heights. Deeper moisture and
convergence ahead of a shortwave trough Monday night may allow for
moderate lake effect rain southeast of Lake Erie, and later in the
night east of Lake Ontario in the vicinity of northern Oswego
County.

Lake effect rain will likely taper off Wednesday with the loss of
deeper moisture and the entrance of a shortwave ridge aloft. There
is model discrepancies as to how fast this moisture depletes...with
a low chance that a few sprinkles/light rain continues east of Lake
Ontario Wednesday afternoon.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Fair weather will predominate much of this period, interrupted by a
frontal boundary sagging southward from Canada that may bring a few
rain showers Thursday afternoon through Friday.

With a longwave trough overhead, this period will continue to remain
cool with temperatures 5 to 10 degrees below normal.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A cold front will bring scattered showers and a few rumbles of
thunder today. While flight conditions will generally be
VFR...brief/localized restrictions will be possible within any
stronger convection this afternoon. Greatest chance to see any
restriction will be from KROC east to KART.

Tonight...shower and storms will wrap up as the cold front exits off
to our east. Cold air filtering in behind the front will begin to
induce a few lake effect rain showers ENE of the lakes late.
Otherwise...most area terminals will see VFR.

Outlook...

Monday through Tuesday night...VFR/MVFR. Lake effect rain
showers each night/morning downwind of the lakes...then a more
general chance of showers and embedded thunder each afternoon/early
evening.

Wednesday...Mainly VFR with diminishing lake effect rain showers
downwind of the lakes.

Wednesday night/Thursday...Mainly VFR.

&&

.MARINE...
A pre-frontal trough and cold front working through the Lower Great
Lakes today will maintain chances for showers and thunderstorms. A
modest southwesterly flow will continue to produce choppy conditions
on area lakes but below SCA levels.

With the departure of the cold front by this evening, a much cooler
airmass will then begin to filter in across the Lower Great Lakes.
Given the cooler airmass aloft and warmer lake temps, we should see
decent over waters mixing beginning to take place of the stronger
winds aloft overnight. This will more than 'likely' lead to SCA
conditions Monday on area lakes which may last through Tuesday
night. Additionally...we will have the potential for lake effect
rain showers off both lakes...as well as waterspouts beginning late
tonight.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Aug 24, 2:24 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
224 AM EDT Sun Aug 24 2025

NYZ001>004-010>014-019>021-085-250630-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
224 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-250630-
Northern Cayuga-Oswego-Jefferson-Lewis-
224 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and tonight.

A slow moving cold front will cross central New York today and will
generate showers and thunderstorms. A few of these storms may become
strong to severe with isolate damaging winds and large hail the main
threats. Additionally, localized heavy rainfall could lead to
ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-250630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
224 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

As cold air pours over the eastern Great Lakes there will be a chance
of waterspouts on the Lakes, from early Monday morning through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-250630-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
224 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Aug 24, 10:51 AM EDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1051 AM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Waterspout       6 WNW Dunkirk           42.51N 79.45W
08/24/2025                   LEZ040             NY   Public

            Received report of 2 waterspouts looking
            north and northeast from Barcelona Harbor.

&&
Local storm report, Aug 24, 2:12 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
212 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tstm Wnd Dmg     bloomfield              42.90N 77.42W
08/24/2025                   Ontario            NY   911 Call Center

            Report of half of a tree and wires down
            across State Route 444.

&&
Local storm report, Aug 24, 2:17 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
217 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Dmg     4 NE Holcomb            42.93N 77.36W
08/24/2025                   Ontario            NY   911 Call Center

            Tree down blocking half of the road.

0209 PM     Tstm Wnd Dmg     Bristol                 42.85N 77.42W
08/24/2025                   Ontario            NY   911 Call Center

            Tree down partially blocking Oakmount Road.

0215 PM     Tstm Wnd Dmg     1 NNW Canandaigua       42.91N 77.29W
08/24/2025                   Ontario            NY   911 Call Center

            Tree fell into roadway.

&&
Local storm report, Aug 24, 2:53 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
253 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Tstm Wnd Dmg     2 N Cato                43.19N 76.57W
08/24/2025                   Cayuga             NY   911 Call Center

            Report of 2 trees down in the town of Ira.
            Time estimated from radar.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:47 AM EDTSpecial Marine WarningBUF88 min
Aug 24, 12:29 PM EDTSmall Craft AdvisoryBUF62 hr
Aug 24, 12:45 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne45 min
Aug 24, 1:20 PM EDTTornado WarningBUFWayne40 min
Aug 24, 1:49 PM EDTSevere Thunderstorm WarningBUFOswego56 min
Aug 24, 1:55 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne50 min
Aug 24, 1:59 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne61 min
Aug 24, 2:08 PM EDTTornado WarningBUFCayuga17 min
Aug 24, 2:45 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego32 min
Aug 24, 4:12 PM EDTSevere Thunderstorm WarningBUFOswego33 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.